Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 32, NWS Baltimore/Washington

May 17, 2011Orange County, Spotsylvania County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 1:22 PM EDT for Orange County, Spotsylvania County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 1:22 PM EDT (17:22 UTC)
Expired
May 17, 2011, 4:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Orange County, VA, Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 1:45 PM EDTFLASH FLOOD2 W Locust Grove, VAOLD OFFICE ROAD FLOODED NEAR MINE RUN.
May 17, 2:39 PM EDTFLASH FLOOD3 E Lahore, VASTATE ROUTE 561 FLOODED AND IMPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WGUS51 KLWX 171722
FFWLWX
VAC137-177-172015-
/O.NEW.KLWX.FF.W.0032.110517T1722Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
  EASTERN ORANGE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS MOVING REPEATEDLY ALONG A 
LINE FROM GATEWOOD TO BROKENBURG TO LOCUST GROVE. UP TO TWO INCHES 
OF RAIN HAS ALREADY FALLEN IN THIS AREA EARLIER TODAY...AND AN 
ADDITIONAL ONE TO TWO INCHES IS LIKELY IN THE NEXT HOUR OR TWO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

&&

LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
      3837 7794 3836 7792 3839 7789 3838 7786
      3816 7747 3815 7747 3800 7764

$$

JE
2 follow-up statements
797 
WGUS71 KLWX 171837
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT TUE MAY 17 2011

VAC137-177-172015-
/O.CON.KLWX.FF.W.0032.000000T0000Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOTSYLVANIA VA-ORANGE VA-
237 PM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EASTERN ORANGE AND SPOTSYLVANIA COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVING ACROSS 
SPOTSYLVANIA COUNTY AND INTO ORANGE COUNTY. RAINFALL OVER TWO INCHES 
HAS FALLEN IN THE PAST HOUR...AND AN ADDITIONAL INCH OR MORE IS 
LIKELY IN THE NEXT HOUR OR TWO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RACCOON 
FORD...LOCUST GROVE...RAPIDAN...EVERONA AND BURR HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
      3837 7794 3836 7792 3839 7789 3838 7786
      3816 7747 3815 7747 3800 7764

$$

JE
489 
WGUS71 KLWX 172009
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE MAY 17 2011

VAC137-177-172020-
/O.EXP.KLWX.FF.W.0032.000000T0000Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOTSYLVANIA VA-ORANGE VA-
409 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM EDT FOR EASTERN
ORANGE AND SPOTSYLVANIA COUNTIES...

LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
      3837 7794 3836 7792 3839 7789 3838 7786
      3816 7747 3815 7747 3800 7764

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:45 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 17, 10:45 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN IMPRESSIVE WATER VAPOR IMAGE THIS MORNING OVER THE ERN HALF OF
THE CONUS TELLS THE STORY. MULTIPLE UPPER VORTS ALL ROTATING
AROUND EACH OTHER FROM THE WRN GREAT LAKES TO THE CAROLINAS. ONE
OF THE MORE POTENT UPPER LEVEL FEATURES IS NOW SWINGING BACK NWD
OVER THE ERN NC. THIS UPPER DISTURBANCE IS PULLING A LARGE FETCH
OF ATLC MOISTURE BACK ON SHORE FROM NEW ENGLAND TO THE NC
OUTER BANKS.

AFTER A FEW BANDS OF MODERATE TO HEAVY SHOWERS OVER THE DC METRO
AREA DURING THE PREDAWN HRS...IT HAS BEEN FAIRLY QUIET SINCE THEN.
NOT THE CASE ACROSS THE SHENANDOAH VLY AND THE I-64
/CHARLOTTESVILLE AREA/. BANDS OF HEAVY RAIN /ASSOCIATED WITH AN
INCOMING LOW LEVEL BOUNDARY/ HAVE BEEN STREAMING WNW ACROSS THIS
AREA FOR THE PAST FEW HRS. 1-2 INCHES OF RAIN HAS FALLEN ACROSS
THESE AREAS SINCE EARLY THIS MORNING...ON TOP OF THE COUPLE OF
INCHES THAT HAS FALLEN OVER THE PAST FEW OF DAYS - ON AVERAGE.

THE OUTLOOK FOR THE REST OF THE DAY IS MORE OFF-AND-ON SHOWERS AND
SOME ISOLATED STRONG/SEVERE TSTMS IN THE MIX AS THE DAY
PROGRESSES. WHAT LITTLE ADDITIONAL INSTABILITY THAT DEVELOPS OVER
THE NEXT FEW HRS WILL HELP LINES OF WEAK CONVECTION TO BECOME
STRONGER LATER THIS AFTN...POSSIBLY INTO THE EVE. THE ENVIRONMENT
IS A VERY MOIST/TROPICAL PROFILE - NEARLY SATURATED TO THE
TROPOPAUSE. THESE LINES OF STORMS WILL NEED TO BE MONITORED FOR
NOT ONLY EMBEDDED HIGH RAIN RATES AND POSSIBLE FLASH FLOODING BUT
A LOW TORNADO THREAT...AS WELL AS LOW HAIL AND DAMAGING WIND
THREATS AS WELL.

THIS MOIST/COOL MARINE ENVIRONMENT WILL KEEP TEMPS FEELING COOLER
THAN THE AMBIENT TEMP. A COOL ELY WIND DOES NOT HELP
EITHER...W/ MANY AREAS STRUGGLING TO KEEP REACH 70 TODAY. SKIES
WILL BE OVERCAST ALL-DAY MINUS LOWER SRN MD WHICH MAY SEE A FEW
PEAKS OF SUN IN BETWEEN RAIN BANDS - SO ONLY BRIEFLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.

COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.

THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST.
WILL HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND
EVENING. ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS
TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS WILL CONTINUE TODAY. THE DC METRO AREA HAS GOTTEN OUT
OF THE HEAVIER RAIN SINCE SUNRISE BUT ANOTHER BAND OF HEAVY
SHOWERS MAKING ITS WAY UP FROM THE SOUTH. SHOULD MOVE THROUGH TYHE
I-66 CORRIDOR BTWN 16-18Z. ISOLATED/SCATTERED POCKETS OF
SHRA/TSTMS WILL CONTINUE TO DEVELOP OVER THE COURSE OF AFTN/EVE.
IN BETWEEN...CIGS WILL REMAIN IN SOLID MVFR AND PERIODIC IFR
CONDITIONS.

IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.

UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.

&&

.MARINE...
SOLID SMALL CRAFT GUSTS OVER MUCH OF THE BAY THIS MORNING...MINUS
THE NRN BAY AND THE DC AREA OF THE TIDAL POTOMAC. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.

AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-

&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH
TIDE TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW
WEAKENING LATE TONIGHT INTO WEDNESDAY...WATER WILL HAVE A
DIFFICULT TIME RECEDING DUE TO A PERSISTENT EASTERLY FLOW.
THEREFORE...MODERATE FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE
LATE TONIGHT THROUGH WEDNESDAY. THE MOST CONCERN IS FOR THE HIGH
TIDE CYCLE LATE TONIGHT THROUGH WEDNESDAY MORNING DUE TO THE
HIGHER ASTRONOMICAL NORMS ASSOCIATED WITH THE FULL MOON. A COASTAL
FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH WEDNESDAY.

MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
     042-050>057-501>504.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

UDPATE...GMS
PREV DISCUSSION...HTS/BJL
Hazardous weather outlook, May 17, 11:33 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG
THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE
BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE
POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW
MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY
NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 17, 12:09 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FLOOD            1 N BROADWAY            38.62N  78.80W
05/17/2011                   ROCKINGHAM         VA   DEPT OF HIGHWAYS

            LINVILLE CREEK OUT OF ITS BANKS CAUSING FLOODING OF
            SHENANDOAH AVENUE IN BROADWAY.

&&

EVENT NUMBER LWX1100630

JE
Local storm report, May 17, 12:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLOOD            2 SSE TOMS BROOK        38.93N  78.42W
05/17/2011                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            WOODVILLE ROAD FLOODED BY JORDAN RUN...AND RIVERVIEW
            DRIVE FLOODED BY TOMS BROOK.

&&

EVENT NUMBER LWX1100631

JE
Local storm report, May 17, 12:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLOOD            1 E JEROME              38.86N  78.72W
05/17/2011                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            STONY CREEK FLOODED...CLOSING DELLINGER GAP ROAD AND
            SUPINLICK RIDGE ROAD.

&&

EVENT NUMBER LWX1100632

JE
Local storm report, May 17, 12:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLOOD            3 N CLARY               39.07N  78.36W
05/17/2011                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            JULIUS KELLER ROAD FLOODED AND IMPASSIBLE.

&&

EVENT NUMBER LWX1100633

JE
Local storm report, May 17, 1:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            2 N ARODA               38.35N  78.23W
05/17/2011                   MADISON            VA   DEPT OF HIGHWAYS

            TOM JOHNSTON ROAD FLOODED.

&&

EVENT NUMBER LWX1100634

JE
Local storm report, May 17, 1:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            2 W LOCUST GROVE        38.31N  77.85W
05/17/2011                   ORANGE             VA   DEPT OF HIGHWAYS

            OLD OFFICE ROAD FLOODED NEAR MINE RUN.

&&

EVENT NUMBER LWX1100635

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.